Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Minimal surfaces of constant curvature in $ S\sp n$

Author: Robert L. Bryant
Journal: Trans. Amer. Math. Soc. 290 (1985), 259-271
MSC: Primary 53C42; Secondary 53A10
MathSciNet review: 787964
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this note, we study an overdetermined system of partial differential equations whose solutions determine the minimal surfaces in $ {S^n}$ of constant Gaussian curvature. If the Gaussian curvature is positive, the solution to the global problem was found by [Calabi], while the solution to the local problem was found by [Wallach]. The case of nonpositive Gaussian curvature is more subtle and has remained open. We prove that there are no minimal surfaces in $ {S^n}$ of constant negative Gaussian curvature (even locally). We also find all of the flat minimal surfaces in $ {S^n}$ and give necessary and sufficient conditions that a given two-torus may be immersed minimally, conformally, and flatly into $ {S^n}$.

References [Enhancements On Off] (What's this?)

  • [E] Calabi, Minimal immersions of surfaces in Euclidean spheres, J. Differential Geometry 1 (1967), 111-125. MR 0233294 (38:1616)
  • [K] Kenmotsu, On minimal immersions of $ {{\mathbf{R}}^2}$ into $ {S^n}$, J. Math. Soc. Japan 28 (1976), 182-191. MR 0405218 (53:9012)
  • 1. -, Minimal surfaces with constant curvature in $ 4$-dimensional space forms, Proc. Amer. Math. Soc. 89 (1983), 133-138. MR 706526 (84m:53062)
  • [B] Lawson, Lectures on minimal submanifolds, vol. 1, Publish or Perish, Berkeley, Calif., 1980.
  • [M] Pinl, Minimalflächen fester Gaußscher Krümmung, Math. Ann. 136 (1958), 34-40. MR 0097825 (20:4292)
  • [J] Simons, Minimal varieties in Riemannian manifolds, Ann. of Math. (2) 88 (1968), 62-105. MR 0233295 (38:1617)
  • [N] Wallach, Extension of locally defined minimal immersions of spheres into spheres, Arch. Math. 21 (1970), 210-213. MR 0271878 (42:6759)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C42, 53A10

Retrieve articles in all journals with MSC: 53C42, 53A10

Additional Information

Keywords: Minimal surfaces, Gauss curvature, $ n$-sphere
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society